Diltiazem stinging

Discuss any questions, problems or share your solutions here...

Return to General Anal Fissure Discussion




Diltiazem stinging

Postby dmcff » 15 Jul 2015, 12:05

I recently started to use Diltiazem cream (2%), but am finding that it stings and burns quite badly when applied internally. Am wondering whether it's meant to be used this way or spread externally over the general area, as I've seen suggested.
2014 Anal fissure
2015 CAT scan, EUA, sigmoidoscopy, 2 MRI scans - 4 hospital stays
2016 Pain severe then moderate to low
2017 Moderate pain
2018 Physiotherapy, pain management
2019-20 Just living with it
2021 Better, but AF is still a recurring problem
dmcff
Moderator
 
Posts: 342
Topics: 37
Joined: 07 Jul 2015, 08:49
Location: Kent, U.K.
Has thanked: 63 times
Been thanked: 40 times
Gender: Male

Re: Diltiazem stinging

Postby Scientist2516 » 15 Jul 2015, 14:01

Coupe of thoughts:
1) it should be fine to apply it externally. No need to put it inside.
2) it shouldn't sting or burn even inside. If it's compounded (added to a cream base in the pharmacy), you could see if you can get it made up in a different base. This was msimons brilliant suggestion to another person.
3) You could be sensitive to the diltiazem itself, in which case ask if you can switch to nifedipine or nitroglycerine.
Dilt. is pretty notorious for causing a rash, which you really really don't want.
Nifedipine/lidocaine, no help
Diltiazem, effective, but caused major rash
Nitroglycerine, effective.
Topical estrogen for final healing.
Gentle heat to bottom - pain relief, muscle relaxant
Kondremul mineral oil
Time - lots of time.
Status - Healed!
User avatar
Scientist2516
Moderator
 
Posts: 1120
Topics: 16
Joined: 21 Jul 2013, 16:00
Has thanked: 157 times
Been thanked: 209 times
Gender: Female

Re: Diltiazem stinging

Postby dmcff » 16 Jul 2015, 03:56

Many thanks for these thoughts. I'm in the UK, so my responses probably need to be read in that light.

1) The UK version of the cream is marked "For use only as directed. For external use only*." No further instructions are given.** My own GP gave me no specific instructions either, except to say that the cream is meant to relax the internal anal sphincter. This article in the WSJ pinpoints some of the problems and dangers for patients when the instructions for medications are unclear, ambiguous or non-existent.

2) That's a great suggestion. I wonder how flexible the UK's health service can be in a case like that. The UK version of the cream contains, in addition to diltiazem hydrochloride: "cetomacrogol, emulsifying wax, white soft paraffin, liquid paraffin EP, phenoxyethanol and purified water." I'm not sure which of the latter ingredients forms the base. Maybe the emulsifying wax could be the irritant?

3) Having tried glyceryl trinitrate (GTN .2%) with few results except some headaches, I switched to diltiazem, with the rather severe side effects mentioned earlier. I believe that like diltiazem, in the UK nifedipine is licensed only for the treatment of angina and hypertension. Also, I haven't heard of it being prescribed for AF here, but could ask my GP.

___________________________________________________________
*Does it mean "use only on the skin"?

**Interestingly, an information leaflet (PDF) published by a London hospital gives the following instructions:
Apply the cream just inside and around the anus (back passage) as instructed by your doctor. A finger covering such as cling film, disposable glove or finger cot may be used to apply the cream (you can get finger cots from a local pharmacy or surgical supplies retailer).
2014 Anal fissure
2015 CAT scan, EUA, sigmoidoscopy, 2 MRI scans - 4 hospital stays
2016 Pain severe then moderate to low
2017 Moderate pain
2018 Physiotherapy, pain management
2019-20 Just living with it
2021 Better, but AF is still a recurring problem
dmcff
Moderator
 
Posts: 342
Topics: 37
Joined: 07 Jul 2015, 08:49
Location: Kent, U.K.
Has thanked: 63 times
Been thanked: 40 times
Gender: Male

Re: Diltiazem stinging

Postby Savaici » 16 Jul 2015, 11:25

Use only on the outside. You're only further irritating your fissure further by trying to insert it. Nifedipine is almost exactly the same as diltiazem i.e. a calcium channel blocker. the idea is to dilate the blood vessels there so that blood is brought to the area. A Sitz bath is a good thing too. I was allergic to Diltiazam with petroleum jelly and had to have it compounded differently (am from the UK, live in USA).

Here is some info about using a Sitz bath, written by an CRS. Don't know what I would have done without mine, and I still use it :D

Sitz Baths

A sitz bath can be done using your bath tub or by purchasing a sitz tub. A sitz bath is a warm to hot tub of water. After a bowel movement you quickly get into the warm/hot tub of water (not so hot as to scold yourself). The warm/hot water helps to relax the anal muscles. I recommend sitz baths after each bowel movement for up to 2 weeks. This treatment is very effective when you are in the water. Unfortunately, once the sitz bath is over the symptoms may return. This is excellent treatment of the pain after having a bowel movement, however, you can’t do this during the day when you are out running errands or at work. The other forms of therapy will need to be used in conjunction with the sitz baths.

If the pain with defecation is extremely severe, and unbearable than I recommend having the bowel movement in the sitz tub. Yes I want you to crap in a tub of warm to hot water. Just put the sitz tub on the toilet and fill it with warm to hot water and sit in the tub when you have to have a bowel movement. After you finish, turn it over into the toilet, flush and wash out the sitz tub so you can use it again. Sitting in the hot water while having a bowel movement keeps your muscles relaxed at all times. This method is very effective in decreasing and, in some cases, preventing pain with bowel movements.
Savaici
Administrator
 
Posts: 3833
Topics: 222
Joined: 03 Feb 2011, 17:00
Has thanked: 170 times
Been thanked: 259 times
Gender: Female

Re: Diltiazem stinging

Postby hayleyw » 20 Jul 2015, 17:39

I've been using Diltiazem cream for nearly 3 weeks. My fissure is quite high up. I've been applying the cream as far up as I can get it, so yeah..internally. It stings a little but that's to be expected when applying anything to an open wound. Cream has yet to make me feel any better but at least I haven't had side effects like I did with the GTN.
hayleyw
Salt Bather
 
Posts: 76
Topics: 8
Joined: 20 Jul 2015, 11:26
Has thanked: 3 times
Been thanked: 11 times
Gender: Female

Re: Diltiazem stinging

Postby shakdang » 21 Jul 2015, 06:01

I remember asking my specialist this question and I was told that there is no need, external application is good enough. It was, external application fixed my fissure in about 3 weeks
shakdang
Fibre Addict
 
Posts: 14
Topics: 2
Joined: 05 Feb 2015, 14:52
Has thanked: 0 time
Been thanked: 4 times
Gender: None specified


  • Similar Topics
    Replies
    Views
    Last post

Return to General Anal Fissure Discussion



Who is online

Users browsing this forum: No registered users and 0 guests